Background: Recombinant interferon β is now the mainstay of maintenance therapy for multiple sclerosis in many countries. Retinal lesions are rarely related with subcutaneous interferon β1α in multiple sclerosis. Interferon nephrotoxicity is also an extremely rare side effect. We report a case of interferon-associated retinopathy and nephropathy in a patient with multiple sclerosis receiving subcutaneous interferon β1α.
Case report: A 42 years old Caucasian female with a history of multiple sclerosis on continuous treatment with interferon β1α, presented with anemia, thrombocytopenia, albuminouria, mild elevation of liver enzymes, renal impairment and sudden hypertension without visual disorders. Ocular fundus exam showed several retinal cotton wool spots indicating interferon-retinopathy and the drug was discontinued. Biochemical and immunological analyses were negative for autoimmune renal diseases. The retinopathy disappeared without specific therapy 2 months after discontinuing interferon β1α and kidney function restored. Interferon β1α resumed 16 weeks after stopping treatment due to multiple sclerosis relapse. On an iterative fundus exam 3 months after resumption of interferon β1α, no further cotton wool spots have recurred. 6 and 12 months later, with the patient on interferon β1α treatment, the ocular fundus was free of lesions and kidney function was within normal range.
Conclusions: In our patient, both complications resolved after drug cessation and the diagnosis of interferon β1α retinopathy and nephropathy was retained due to the lack of any other etiology.
Eleni Chelioti and Eleni Theodoropoulou
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : September 17, 2019